Alert archive / Georgia / Special Weather Statements in 2011

Special Weather Statement, NWS Atlanta, GA

August 4, 2011Chattooga County, Floyd County, Georgia

NWS Atlanta, GA issued this special weather statement at Aug 4, 2011, 1:42 PM EDT for Chattooga County, Floyd County, Georgia. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2011, 1:42 PM EDT (17:42 UTC)
Expired
Aug 4, 2011, 2:15 PM EDT
In force
33 min
Issued by
NWS Atlanta, GA

Counties Chattooga County, GA, Floyd County, GA

The radar

The Northeast Alabama radar (KHTX), 109 km from the middle of the area, began a volume at 17:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2011-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1024 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2011-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1024 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
1334 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

617 
WWUS82 KFFC 041742
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
142 PM EDT THU AUG 4 2011

GAZ011-019-041815-
142 PM EDT THU AUG 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN CHATTOOGA AND FLOYD COUNTIES UNTIL 215 PM EDT...

AT 142 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
STRONG THUNDERSTORMS FROM MENLO TO SHANNON...MOVING SOUTHEAST AT
20 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS CHATTOOGA AND FLOYD COUNTIES THROUGH 215 PM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE LINDALE...ROME...
COOSA...HOLLAND...LYERLY...MENLO...CLOUDLAND...BERRYTON...SHANNON...
JAMES H. FLOYD STATE PARK...ARMUCHEE...TIDINGS...SUMMERVILLE...TRION
AND PINSON. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.

&&

LAT...LON 3459 8507 3455 8506 3454 8509 3447 8509
      3446 8511 3443 8509 3442 8511 3439 8501
      3422 8503 3421 8505 3410 8505 3408 8516
      3410 8516 3410 8525 3408 8526 3408 8543
      3459 8552
TIME...MOT...LOC 1741Z 300DEG 17KT 3448 8547 3438 8530
          3433 8511

$$

16

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 4, 1:11 PM EDT, 31 minutes earlier.

Area forecast discussion, Aug 4, 1:11 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
111 PM EDT THU AUG 4 2011

.PREV DISCUSSION... /ISSUED 1136 AM EDT THU AUG 4 2011/

UPDATE...
NEEDED TO LOWER THE EXPECTED HIGH TEMPS TODAY OVER NORTHWEST GA A
FEW DEGREES INCLUDING THE ATL METRO AREA. PREVIOUS SHOWERS AND A
FEW THUNDERSTORMS THIS MORNING AND THE EXTENDED CLOUD COVER ARE
CAUSING THE TEMPERATURES TO WARM MORE SLOWLY. HAVE DROPPED THE
HEAT ADVISORY IN THIS AREA ACCORDINGLY WITH HEAT INDICES EXPECTED
TO BE AROUND 100. STILL A VERY HUMID SITUATION.

MADE SOME POP ADJUSTMENTS AS WELL BASED ON THE CURRENT RADAR
TRENDS AND THE HRRR MODEL RUN. HAVE SHIFTED THE LIKELY TSTMS POPS
TO NORTHWEST AND WEST CENTRAL GA DUE TO THE LINGERING MCS IN AL.
CHANCE POPS WILL DOMINATE THE REMAINDER OF THE CWA.

16

SHORT TERM /TODAY THROUGH SATURDAY/...

DEALING WITH DECAYING MCS THIS MORNING SO WILL HAVE TO KEEP THIS
RELATIVELY SHORT. AFTER INITIAL MCS MOVES THROUGH PORTIONS OF
NORTH GEORGIA THIS MORNING...FORECAST BECOMES MUCH MORE OF A
CHALLENGE BASED ON ITS EFFECTS FOR THE REST OF TODAY. THE FIRST
ISSUE WILL BE POPS WHICH LOOK INCREASINGLY LIKE WILL BE CONFINED TO
AREAS ALONG AND ESPECIALLY SOUTH OF INTERSTATE 20. IN THE POST MCS
ENVIRONMENT...STILL COULD SEE SOME SHORTWAVE ENERGY ALLOWING FOR
REDEVELOPMENT DURING THE AFTERNOON...MUCH LIKE WHAT HUNTSVILLE SAW
IN THE WAKE OF THEIR MCS TONIGHT. STILL EXPECT COVERAGE TO BE LESS
IN THESE AREAS AND WILL KEEP POPS IN THE LOW END CHANCE RANGE.

OTHER COMPLICATING FACTOR OF MCS IS THE FACT THAT IT IS LIKELY TO
LEAVE A COLD POOL IN ITS WAKE. WHILE THE TERM COLD MAY BE PUSHING
IT THIS TIME OF YEAR...IT WONT TAKE MUCH TO CURB TEMPS ENOUGH THAT
CURRENT HEAT ADVISORY WOULD BE IN JEOPARDY. THINKING AT THIS TIME
IS THAT INCREASE IN MOISTURE FROM STORMS MAY HELP OFFSET ANY COLD
POOL EFFECTS AND WILL KEEP ADVISORY GOING FOR NOW.

TROUGH STALLS OVER CENTRAL GEORGIA WITH HIGHEST POPS REMAINING
THERE FOR FRIDAY. THERE IS A LATE ARRIVING SHORTWAVE WHICH COULD
BRING ENHANCED ACTIVITY TO THE NORTHWEST CORNER AND WILL ADVERTISE
HIGHER POPS THERE AS WELL.

LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...

COMBINATION OF ADEQUATE MOISTURE...NUMEROUS SHORTWAVES TRAVERSING
THE AREA AND SURFACE TROUGH WILL LEAD TO ENHANCED RAIN CHANCES
THROUGH THE WEEKEND.

23

&&

.AVIATION...
18Z UPDATE...
GENERALLY VFR CONDITIONS EXPECTED THIS AFTERNOON INTO THE EVENING.
SCATTERED THUNDERSTORMS EXPECTED TO DEVELOP ACROSS THE AREA COULD
AFFECT ANY TAF SITE. SURFACE WINDS GENERALLY W AROUND 10 KTS OR LESS.
PATCHY MVFR VSBYS POSSIBLE LATE TONIGHT.

//ATL CONFIDENCE...18Z UPDATE...
HIGH CONFIDENCE FOR VFR CONDITIONS AND WINDS INTO THE EVENING.
LOW CONFIDENCE FOR IMPACTS OF CONVECTION FOR ATL.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS         101  76  99  76 /  30  20  30  20
ATLANTA         95  78  95  78 /  40  20  40  30
BLAIRSVILLE     92  70  90  72 /  20  20  30  20
CARTERSVILLE    96  73  96  73 /  60  20  40  30
COLUMBUS        98  78  95  76 /  40  40  40  30
GAINESVILLE     96  77  97  77 /  30  20  30  20
MACON           98  76  97  76 /  40  40  40  30
ROME            95  73  95  72 /  60  20  50  40
PEACHTREE CITY  94  74  96  74 /  50  20  40  30
VIDALIA         99  78  98  77 /  40  50  50  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR THE FOLLOWING
ZONES: BALDWIN...BANKS...BARROW...BIBB...BLECKLEY...BUTTS...
CHATTAHOOCHEE...CLARKE...CRAWFORD...CRISP...DODGE...DOOLY...
EMANUEL...GLASCOCK...GREENE...HANCOCK...HARRIS...HENRY...
HOUSTON...JACKSON...JASPER...JEFFERSON...JOHNSON...JONES...
LAMAR...LAURENS...MACON...MADISON...MARION...MONROE...
MONTGOMERY...MORGAN...MUSCOGEE...NEWTON...OCONEE...OGLETHORPE...
PEACH...PIKE...PULASKI...PUTNAM...ROCKDALE...SCHLEY...SPALDING...
STEWART...SUMTER...TALBOT...TALIAFERRO...TAYLOR...TELFAIR...
TOOMBS...TREUTLEN...TWIGGS...UPSON...WALTON...WARREN...
WASHINGTON...WEBSTER...WHEELER...WILCOX...WILKES...WILKINSON.

&&
Hazardous weather outlook, Aug 4, 12:00 PM EDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1200 PM EDT THU AUG 4 2011

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-050930-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1200 PM EDT THU AUG 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
HEAT ADVISORY IN EFFECT FOR CENTRAL AND PARTS OF NORTH GEORGIA.
ISOLATED SEVERE THUNDERSTORMS POSSIBLE MAINLY ACROSS CENTRAL GEORGIA.
SCATTERED THUNDERSTORMS EXPECTED THROUGH TONIGHT.

.SYNOPSIS...
AN UPPER LEVEL RIDGE WILL REMAIN OVER THE SOUTHERN PLAINS. A WEAK
FRONT WILL LIE ACROSS FAR NORTH GEORGIA WITH A SURFACE TROUGH ACROSS
CENTRAL GEORGIA.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD WILL BE HEAT INDICES OF 105 TO 110 FOR CENTRAL
AND PARTS OF NORTH GEORGIA. REFER TO THE HEAT ADVISORY FOR MORE
INFORMATION. THE PRIMARY HAZARDS FROM THUNDERSTORMS WILL BE STRONG
GUSTY WINDS AND FREQUENT LIGHTNING. HEAVY RAIN WILL ALSO BE POSSIBLE.

.DISCUSSION...
A MOIST AIRMASS WILL COMBINE WITH CAPES OF 1500 TO 2000. THIS WILL
GIVE POTENTIAL OF ISOLATED SEVERE THUNDERSTORMS MAINLY ACROSS
CENTRAL GEORGIA WITH SCATTERED THUNDERSTORMS GENERALLY EXPECTED
ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

BDL

In the hours before

Special weather statement, Aug 4, 1:22 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
122 PM EDT THU AUG 4 2011

GAZ011-019-041745-
122 PM EDT THU AUG 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN CHATTOOGA AND FLOYD COUNTIES UNTIL 145 PM EDT...

AT 118 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TIDINGS...MOVING SOUTHEAST AT 20 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
CHATTOOGA AND FLOYD COUNTIES THROUGH 145 PM EDT. SOME LOCATIONS IN
THE PATH OF THIS STORM INCLUDE TIDINGS...JAMES H. FLOYD STATE PARK...
ARMUCHEE...PINSON...LINDALE...ROME...COOSA AND SHANNON. BRIEF HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3453 8516 3443 8509 3442 8511 3440 8507
      3432 8502 3425 8502 3422 8503 3421 8505
      3415 8505 3413 8532 3446 8536
TIME...MOT...LOC 1722Z 337DEG 17KT 3441 8521

16
Special weather statement, Aug 4, 1:42 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
142 PM EDT THU AUG 4 2011

GAZ011-019-041815-
142 PM EDT THU AUG 4 2011

...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 40 MPH WINDS
IN CHATTOOGA AND FLOYD COUNTIES UNTIL 215 PM EDT...

AT 142 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM MENLO TO SHANNON...MOVING SOUTHEAST AT
20 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS CHATTOOGA AND FLOYD COUNTIES THROUGH 215 PM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE LINDALE...ROME...
COOSA...HOLLAND...LYERLY...MENLO...CLOUDLAND...BERRYTON...SHANNON...
JAMES H. FLOYD STATE PARK...ARMUCHEE...TIDINGS...SUMMERVILLE...TRION
AND PINSON. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.

&&

LAT...LON 3459 8507 3455 8506 3454 8509 3447 8509
      3446 8511 3443 8509 3442 8511 3439 8501
      3422 8503 3421 8505 3410 8505 3408 8516
      3410 8516 3410 8525 3408 8526 3408 8543
      3459 8552
TIME...MOT...LOC 1741Z 300DEG 17KT 3448 8547 3438 8530
          3433 8511

16

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 12:50 AM EDTSpecial Weather StatementFFCGordon40 min
Aug 4, 1:12 AM EDTSpecial Weather StatementFFCUnion, White48 min
Aug 4, 1:37 AM EDTSpecial Weather StatementFFCGordon38 min
Aug 4, 2:07 AM EDTSevere Thunderstorm WarningFFCBartow38 min
Aug 4, 2:53 AM EDTSpecial Weather StatementFFCPaulding22 min
Aug 4, 3:30 AM EDTSpecial Weather StatementFFCCobb, DeKalb, Douglas, Fulton, Paulding45 min
Aug 4, 4:02 AM EDTSpecial Weather StatementFFCFulton28 min
Aug 4, 4:32 AM EDTSpecial Weather StatementFFCFayette43 min
Aug 4, 1:22 PM EDTSpecial Weather StatementFFCFloyd23 min
Aug 4, 3:15 PM EDTSpecial Weather StatementFFCLaurens30 min
Aug 4, 3:17 PM EDTSpecial Weather StatementFFCWilkes28 min
Aug 4, 4:16 PM EDTHeat AdvisoryFFCBaldwin, Bibb, Bleckley, Chattahoochee, Clarke, Crawford and 40 more5 days

Nearby

Special Weather Statements in Georgia, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.